July 8, 2011
Dear Mayo Clinic:
A while back, my doctor prescribed several new drugs for me. A week later, I broke out in a rash. I stopped taking the drugs, and the rash went away. Since then, my doctor seems to be having a hard time figuring out which drug caused the problem. Isn't there a better way?
Maybe not. Finding out which drug is responsible for a drug rash can be challenging, especially if you are taking multiple drugs.
Any medication can produce a drug rash, which is an allergic reaction to a medication. Some of the most common culprits include antibiotics, anti-seizure medications and nonsteroidal anti-inflammatory pain relievers, such as ibuprofen. The rash usually starts within the first days to weeks of taking a new medication and begins as discrete red dots that spread, often covering large areas of the body.
The solution to a drug rash often is to stop taking the drug that caused it. When you do, the rash usually goes away over the course of one to three weeks, but can take up to six weeks. Still, this may not be as simple as it sounds.
Clues to identifying the offending drug may include the characteristics of your rash, the known and common reactions to certain drugs, your medical history, and possibly the results of skin allergy testing. You and your doctor will probably need to review every drug you've taken recently, including nonprescription medications or supplements, eye drops, nose drops, or suppositories. Any of these substances could have caused the rash.
Additionally, your doctor may ask you to stop taking noncritical medications, especially if you've recently started taking them. In some cases, your doctor may be able to substitute the offending drug for another that does the same thing, but with different chemical components.
The rash may subside after these steps. If your doctor feels that it's important to get you back on the drugs you've stopped taking, you'll likely need to try adding the discontinued drugs one at a time — possibly starting at a low dose and if needed, increasing to a full dose — to see if the rash returns.
— Lawrence Gibson, M.D., Dermatology, Mayo Clinic, Rochester, Minn.